Wildfire, Will
- When
- April 14, 3:00 PM CST to 8:00 PM CST
- Where
- Will County, 1 mi N of Wilmington
- Reported by
- GOVT OFFICIAL
- Coordinates
- 41.445, -87.979 (the zone’s center; the record gives no point)
Strong southwest winds gusting over 30 mph along with relative humidities between 15 and 20 percent and very dry fuel moisture aided a 234 acre wildfire at the Midewin National Tallgrass Prairie in southern Will county. About 10% of the burn area consisted of timber and brush and was burned as heavily as the grasses were.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LOT wrote it up.
Strong southwest winds gusting over 30 mph along with relative humidities between 15 and 20 percent and very dry fuel moisture aided a 234 acre wildfire at the Midewin National Tallgrass Prairie in southern Will county. About 10% of the burn area consisted of timber and brush and was burned as heavily as the grasses were.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Chicago, IL wrote its last area forecast discussion before the first event at Apr 14, 1:15 PM CST, 1 hour 45 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE CHICAGO IL 215 PM CDT MON APR 14 2003 DISCUSSION FOR 400 PM ZONES .SYNOPSIS...WV LOOP REVEALS BROAD RIDGE OVER MOST OF THE CONUS...WITH UPPER LEVEL JET ROUNDING THE BASE OF THE TROF ALONG THE SOUTHERN WEST COAST. MOISTENING NEAR THE FOUR CORNERS REGION CONFIRMS THE APPROACH OF THE WAVE. NEAR THE SURFACE...A TIGHT GRADIENT HAS ALLOWED STRONG SW FLOW TO BRING RECORD TEMPERATURES TO THE AREA. .TONIGHT THROUGH THURSDAY...WINDS WILL BACK TO SOUTH OVERNIGHT BUT REMAIN NOTICEABLE. THUS WILL GO SLIGHTLY ABOVE GUIDANCE ON OVERNIGHT LOWS. A FEW HIGH CLOUDS IN WAA PATTERN WILL MAKE FOR A FAIR NIGHT. GFS/ETA CONSISTENT WITH BRINGING NEG TILTED WAVE OUT OF FOUR CORNERS REGION TOMORROW. WITH 500 RIDGE AXIS JUST TO OUR WEST...WILL WORD PARTLY CLOUDY WITH INCREASING CLOUDS TOMORROW NIGHT. MODELS CONSISTENT WITH FRONTAL POSITION IN CENTRAL WISCONSIN TOMORROW. 850 TEMPERATURES FORECASTED AT +17/14...WITH SUPER ENSEMBLES CONSENSUS AT +15C. WILL GO WITH WARMER SOLUTION WITH A CONTINUATION OF STRONG SW FLOW. RECORD HIGHS OF 88/87 AT OHARE AND ROCKFORD WILL BE HARDER TO REACH TOMORROW. TOMORROW NIGHT LOOKS LIKE ANOTHER WARM NIGHT. WILL REMOVE POPS AS FRONTOGENETIC ZONE HAS BEEN TRENDING NORTH TO CENTRAL WISCONSIN. PREFER ETAS SOLUTION OF PULLING SURFACE BOUNDARY SOUTH TO WAUKEGAN BY 12Z WEDNESDAY. LOOKS LIKE GFS IS OVERDOING WAA NEAR CYCLONE AND NOT TAKING INTO CONSIDERATION THE 42 DEGREE LAKE WATER. UPPER LOW APPROACHES WEDNESDAY AND SURFACE LOW POSITIONS ITSELF NEAR DES MOINES BY WEDNESDAY EVENING. ONCE AGAIN PREFER SURFACE BOUNDARY SOUTH OF LAKE AS ADVERTISED IN ETA AS OPPOSED TO SOUTHERN WISCONSIN AS IN GFS. THIS WILL BRING A TEMPERATURE AND WIND AREAL DISCONTINUITY WITH THUNDERSTORMS DURING THE AFTERNOON AS LARGE SCALE ASCENT ARRIVES. DRY SLOT...PLUS SATISFACTORY DEEP LAPSE RATES...ALONG WITH LOW WET BULB ZERO AND -20C HEIGHTS SUPPORT A HAIL PROBLEM WEDNESDAY EVENING. WINDS MAY ALSO BE AN ISSUE...MAINLY SOUTH OF CHICAGO IN THE WARM SECTOR. AS UPPER LOW DAMPENS AND PASSES TO OUR NE THURSDAY...EXPECT THE LOW TO OCCLUDE OVER THE LAKE. WILL NOT BE TOO QUICK TO CLEAR US OUT THURSDAY. .EXTENDED...RECOVERY PERIOD FRI AND SAT BEFORE GFS ENSEMBLES ADVERTISE NEXT WAVE EJECTS TOWARDS AREA SAT NIGHT AND SUN. ENSEMBLES HAVE SURFACE LOW PASSING OVER AREA MON...KEEPING LONG TERM TEMPERATURES AROUND NORMAL WITH A PROSPECT OF PRECIP SAT NIGHT THROUGH MON. THANKS FOR COORD MKX/ILX/DVN .CHI...NONE ROGOWSKI AVIATION DISCUSSION FOR 18Z TAF ISSUANCE GUSTY SOUTHWEST GRADIENT FLOW OVER FORECAST AREA THIS AFTERNOON...BETWEEN HIGH PRESSURE ALONG THE EAST COAST AND LOW PRESSURE OVER UPPER MIDWEST/NORTHERN PLAINS. AS LOW LEVELS MIX OUT WILL SEE GUSTS INTO THE MID-UPPER 20S...THOUGH LOOKS LIKE STRONGEST WINDS WILL REMAIN WEST OF THE FORECAST AREA ACROSS IOWA THIS AFTERNOON. WITH GRADIENT TONIGHT WILL KEEP SOME GUSTS INTO THE TEENS...THEN BRING WINDS BACK UP DURING THE MORNING TUES. 12 UTC SOUNDINGS FROM MANY PLAINS LOCATIONS SHOWS VERY DRY ATMOSPHERE...AND VISIBLE SATELLITE PICS SHOWING ALMOST NO CLOUD COVER ACROSS REGION...EXCEPT SOME VERY THIN CIRRUS ACROSS IA. EXPECT THESE VFR CONDITIONS TO CONTINUE THROUGH 18Z TUES. RATZER
ILZ003>006-008-010>014-019-020>023-032-033-039-INZ001-002-010-011-019
-151100-
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHICAGO IL
600 AM CDT MON APR 14 2003
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL AND NORTHEAST
ILLINOIS...NORTHWEST INDIANA...AND THE ADJACENT WATERS OF LAKE
MICHIGAN.
.DAY ONE... TODAY AND TONIGHT
INCREASING SOUTHERLY WINDS WILL REACH 30 KNOTS THIS AFTERNOON WITHIN
FIVE NAUTICAL MILES OF SHORE ON LAKE MICHIGAN. THE WIND AND WAVES
WILL BE HAZARDOUS FOR SMALL CRAFT. A SMALL CRAFT ADVISORY IS LIKELY
THIS AFTERNOON.
FARTHER NORTH ON THE LAKE WINDS WILL INCREAS TO 35 KNOT GALES BY
LATE AFTERNOON WITH WAVES INCREASING TO 6 TO 9 FEET.
.DAYS TWO THROUGH SEVEN... TUESDAY THROUGH SUNDAY
FOR TUESDAY...THERE IS A CHANCE OF THUNDERSTORMS FROM AROUND THE
KANKAKEE AND ILLINOIS RIVERS NORTHWARD FROM EARLY EVENING ON.
WEDNESDAY...THUNDERSTORMS ARE LIKELY. THERE IS THE POSSIBILITY THAT
SOME STORMS COULD PRODUCE SEVERE WEATHER IN THE AFTERNOON AND
EVENING.
.SPOTTER INFORMATION STATEMENT...
SPOTTERS WILL NOT BE NEEDED UNTIL AT LEAST WEDNESDAY.
NWS CHICAGO WEBPAGE
HTTP://WWW.CRH.NOAA.GOV/LOT (LOWER CASE)
OR HTTP://WEATHER.NOAA.GOV/CHICAGO (LOWER CASE)The national radar mosaic for the moment the first event began.
1 wildfire. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Illinois in 2003Every state in 2003This day in weather historyWarnings in Illinois, April 2003
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5347797.